Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Jackson, KY

July 3, 2000Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2000, 5:51 PM EDT for Fleming County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 5:51 PM EDT (21:51 UTC)
Expired
Jul 3, 2000, 6:15 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fleming County, KY

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:15 PM EDTThunderstorm WindCraintown, KYA barn was blown down by strong winds associated with a severe thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KJKL 032153
SVRJKL
KYC069-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF FLEMINGSBURG

* UNTIL 615 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF COWAN...OR ABOUT 13 MILES EAST
  OF CYNTHIANA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER COWAN AT 600 PM EDT
  OVER CRAINTOWN AT 610 PM EDT

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR KENTUCKY.

LAT...LON 3849 8407 3830 8406 3830 8353 3850 8364

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT MON JUL 3 2000

RADAR AND SAT PICS HAS CONVECTION REMAINS WRN PA TO SRN OH CROSSING
THE OH RVR AROUND CVG AND THEN EXTENDING TO WRN KY. 12Z SFC ANALYSIS
PLACES THE FNT THRU THE ERN GT LKS TO DTW AND THEN THRU NRN IL TO
THE IA/MO BORDER. 85H AND 50H CHARTS HAVE VERY LITTLE PUSH ACROSS THE
FNTL BNDRY WITH MOST WINDS UP TO 50H AND 25KTS OR LESS AND THESE ARE
ALMOST PARALLEL TO THE FNT. PROBLEM FOR THIS FCST WILL BE WHEN AND
HOW MUCH PCPN FOR ERN KY.

MESOETA AND TO A LESSER DEGREE ETA HAD THE BEST INITIALIZATION WITH
REGARDS TO PLACEMENT OF PCPN AT 12Z...15Z AND 18Z. NGM AND AVN HAD
0.25 AREAS OF PCPN IN ERN KY EVEN AT 12Z AND WE HAD ZERO CLOUDS
THEN. FOLLOWING THIS MODEL PREFERENCE THE FNTL BNDRY SHOUD SINK
SOUTH TO SRN OH WITH HEAVIEST PCPN JUST EAST OF CWFA. STILL 1/4 TO
1/2 INCH OF PCPN EVIDENT IN EACH 6 HR QPF FOR THE NEXT 24 HRS. TOTAL
PCPN EQUATES TO AROUND 1 INCH NERN KY TO 1/2 INCH FOR SERN KY. MOS
DATA NOT TOO SURE ON POPS WITH ONLY 40 POP NORTH TO 30 POP SOUTH.
WILL RAISE NRN POP A TAD. MOS TEMPS SEEM REASONABLE EXCEPT HIGHS
FOR THE 4TH APPEAR TOO HIGH. WILL LOWER A CAT ESPCLY FOR NERN KY.

GOOD INSTABILITY FACTORS AS DEPICTED BY THE MESOETA FORECAST
SOUNDINGS WILL TEND TO PROMOTE SCATTERED CONVECTION THIS EVENING WITH
THE GREATEST CHANCE IN THE NORTHERN PART OF THE CWFA. A LITTLE
LONGER PICTURE INDICATES THE POSSIBILITY OF A MCS DEVELOPING IN SRN
MN/NRN IA THAT WOULD SLIP SE TO OUR CWFA BY WED. WILL INCLUDE 40
POP FOR THIS PD BUT RIDGE BUILDING AFTER THIS WILL FORCE ANY
ACTIVITY NORTH OF AREA THRU EXTENDED. WILL KEEP EXTENDED HOT AND
HUMID WITH A CHANCE FOR AFTERNOON AIRMASS TSRA EVERY DAY.

.JKL...SVR TSRA WATCH FOR NORTHEASTERN KY TIL 01Z.

DUSTY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.